Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 233, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2017, 5:21 PM CDT for Lauderdale County, Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Arkansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 23, 2017, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Mississippi County, AR, Lauderdale County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 15 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:10 PM CDT | TSTM WND DMG | 3 Sw Bartlett, TN | LARGE TREE DOWN ACROSS SYCAMORE VIEW RD NORTH OF RALEIGH-LAGRANGE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:04 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184
WUUS54 KMEG 232221
SVRMEG
ARC035-093-TNC097-157-167-232315-
/O.NEW.KMEG.SV.W.0233.170623T2221Z-170623T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
521 PM CDT FRI JUN 23 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Mississippi County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Tipton County in western Tennessee...
Western Lauderdale County in western Tennessee...
Shelby County in west Tennessee...
* Until 615 PM CDT
* At 521 PM CDT, severe thunderstorms were located along a line
extending from Manila to near Gilmore to near Earle, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Southaven, West Memphis, Blytheville, Marion, Millington,
Covington, Osceola, Gosnell, Manila, Luxora, Wilson, Keiser, T O
Fuller State Park, Meeman Shelby Forest State Park, Fort Pillow
State Park, Memphis, Lakeland, Arlington and Munford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3590 8957 3539 8961 3538 8963 3534 8964
3499 8995 3499 9032 3508 9040 3515 9040
3515 9046 3516 9047 3547 9026 3597 9017
TIME...MOT...LOC 2221Z 281DEG 31KT 3589 9019 3548 9024 3523 9050
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
820
WWUS54 KMEG 232240
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
540 PM CDT FRI JUN 23 2017
ARC035-093-TNC097-157-167-232315-
/O.CON.KMEG.SV.W.0233.000000T0000Z-170623T2315Z/
Mississippi AR-Crittenden AR-Tipton TN-Lauderdale TN-Shelby TN-
540 PM CDT FRI JUN 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MISSISSIPPI...CRITTENDEN...TIPTON...WESTERN LAUDERDALE AND SHELBY
COUNTIES...
At 540 PM CDT, severe thunderstorms were located along a line
extending from near Dell to 7 miles north of Meeman Shelby Forest
State Park to near Edmondson, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bartlett, Southaven, West Memphis, Blytheville, Marion, Millington,
Covington, Osceola, Gosnell, Manila, Luxora, Wilson, Keiser, T O
Fuller State Park, Meeman Shelby Forest State Park, Fort Pillow State
Park, Memphis, Lakeland, Arlington and Munford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3590 8957 3539 8961 3538 8963 3534 8964
3499 8995 3499 9032 3508 9040 3515 9040
3515 9046 3516 9047 3547 9026 3597 9017
TIME...MOT...LOC 2240Z 287DEG 36KT 3590 8999 3544 9001 3516 9027
HAIL...<.75IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:18 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 23, 3:18 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
318 PM CDT Fri Jun 23 2017
.DISCUSSION...
Lingering showers from the remnants of Tropical Depression Cindy
continue across portions of Northeast Mississippi, generally
southeast of an Iuka to Houston, Mississippi line. Meanwhile, the
atmosphere has quickly recovered across Northeast Arkansas behind
the departing tropical system. CAPE values are running around 4500
J/kg with dewpoints in the mid to upper 70s. Showers and
thunderstorms ahead of an approaching cold front are beginning to
push into this warm and juicy airmass. This will allow for these
storms to quickly become severe. Damaging winds will be the main
threat from these storms. Expect these storms to be entering into
the Memphis Metro Area between 5-6 PM CDT before continuing
southward into Northwest Mississippi. Believe the line will really
start moving quickly as a cold pool develops thus the line could
be south of the CWA by the late evening hours. Will hold onto the
Flash Flood Watch for now as some flash flooding could occur in
areas that received the heaviest rain from Cindy.
Drier air will gradually filter into the Mid-South over the
weekend as surface high pressure builds into the area from the
north. Can't rule out some isolated showers and thunderstorms
on Saturday across North Mississippi as the higher dewpoints may
linger across the region. However, do expect rain free conditions
for the remainder of the weekend into the middle of next week. The
one caveat will be that a MCS could develop in northwest flow
aloft Sunday Night across Southwest Missouri and move
southeastward skirting northern portions of the Mid-South on
Monday.
High temperatures will be in the 80s with lows ranging from the
mid 50s to the mid 60s from Saturday through Wednesday. Low
humidity will make it feel pleasant outside. Humidity levels will
begin to creep back up by Wednesday as the surface high pushes
east allowing winds to turn around to the south. Chances for
diurnal convection will begin to occur on Thursday.
KRM
&&
.AVIATION...
Remnants from TS Cindy continue to impact the region. Low clouds
and rain will continue to shift east with cigs improving through
the afternoon. Gusty SW winds will gradually diminish this
afternoon. Watching a complex of showers and thunderstorms
developing over SW MO that will race SE into the Mid-South later
this afternoon and this evening. Will introduce tempos for TSRA at
KJBR and KMEM and add VCTS at KMKL and KTUP. VFR conds return
this evening though low clouds expected to redevelop after 06z at
KTUP. Winds will shift to the north overnight increasing to about
10 kts Saturday morning.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until midnight CDT tonight for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch until midnight CDT tonight for Dunklin-
Pemiscot.
MS...Flash Flood Watch until midnight CDT tonight for Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tunica-Yalobusha.
TN...Flash Flood Watch until midnight CDT tonight for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jun 23, 1:31 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 131 PM CDT Fri Jun 23 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 131 PM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A flash flood watch is in effect through midnight for much of the Mid-South except Northeast Mississippi and parts of Northeast Arkansas. A line of strong to severe storms will move into the Mid-South later this afternoon into this evening. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. SJM
In the hours before
Local storm report, Jun 23, 4:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG HOXIE 36.04N 90.98W
06/23/2017 LAWRENCE AR 911 CALL CENTER
MANY TREES AND POWERLINES DOWN ACROSS LAWRENCE COUNTY.
ALSO A REPORT OF A TREE DOWN BLOCKING THE RAILROAD.
&&
AJCLocal storm report, Jun 23, 4:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG POCAHONTAS 36.26N 90.97W
06/23/2017 RANDOLPH AR EMERGENCY MNGR
PARTIAL STRUCTURAL DAMAGE TO FACTORY. TREES AND POWER
LINES DOWN.
&&
GWLocal storm report, Jun 23, 4:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG RAVENDEN 36.24N 91.25W
06/23/2017 LAWRENCE AR PUBLIC
TREE DOWN ON HOUSE. TIME IS RADAR ESTIMATED.
&&
AJCLocal storm report, Jun 23, 4:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM NON-TSTM WND DMG 1 S JONESBORO 35.81N 90.69W
06/23/2017 CRAIGHEAD AR BROADCAST MEDIA
TREES DOWN IN SOUTH JONESBORO.
&&
GWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:04 AM CDT | Wind Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 12 more | 4 hr |
| Jun 23, 6:13 PM CDT | Special Weather Statement | MEG | Lauderdale, Tipton | 47 min |
| Jun 23, 6:15 PM CDT | Special Weather Statement | MEG | Fayette, Shelby | 45 min |
| Jun 23, 5:45 AM CDT | Flash Flood Warning | MEG | Cross, Lee, St. Francis | 3 hr |
| Jun 23, 8:53 AM CDT | Flash Flood Warning | MEG | Phillips | 3 hr |
| Jun 23, 3:14 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 61 min |
| Jun 23, 3:34 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 41 min |
| Jun 23, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Randolph | 52 min |
| Jun 23, 4:37 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 38 min |
| Jun 23, 4:42 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 3 hr |
| Jun 23, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 39 min |
| Jun 23, 4:54 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 34 min |
| Jun 23, 5:20 PM CDT | Flash Flood Warning | MEG | Craighead, Greene | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.